Alert archive / Missouri / Winter Storm Watches in 2020
Winter Storm Watch 2, NWS St. Louis, MO
NWS St. Louis, MO issued this winter storm watch at Jan 15, 2020, 2:54 PM CST for 14 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It took effect at Jan 17, 2020, 3:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 15, 2020, 2:54 PM CST (20:54 UTC)
- In effect from
- Jan 17, 2020, 3:00 AM CST
- Expired
- Jan 16, 2020, 2:57 PM CST
- In force
- Issued by
- NWS St. Louis, MO
Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 415 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 484 m²/s²
- 0-3 km storm-relative helicity
- 546 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599 WWUS43 KLSX 152054 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 254 PM CST Wed Jan 15 2020 ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-160900- /O.NEW.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/ Adams IL-Audrain MO-Boone MO-Brown IL-Callaway MO-Cole MO-Knox MO- Lewis MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO- Pike IL-Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Columbia, Fulton, Hannibal, Jefferson City, Mexico, Mount Sterling, Pittsfield, and Quincy 254 PM CST Wed Jan 15 2020 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING... * WHAT...Wintry mix expected. Total snow accumulations of up to three inches and ice accumulations of around one tenth to two tenths of an inch possible. Winds could gust as high as 30 mph. * WHERE...Portions of central, east central and northeast Missouri and west central Illinois. * WHEN...From late Thursday night through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch is advanced notice that the potential for severe winter weather exists in the Watch area, but it does not mean it is a certainty. Those in the Watch area should begin preparing in case the storm does materialize. If you have travel planned, you may want to adjust your travel time to avoid the storm. Also, you should use this advanced notice to make certain your vehicle is winterized. Make preparations at home by stocking emergency supplies, such as food, medicine, and extra heating fuel, just in case the storm makes travel impossible. This is especially important for those living in rural areas. && $$ Gosselin
2 follow-up statements
030 WWUS43 KLSX 161023 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 423 AM CST Thu Jan 16 2020 ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-162300- /O.CON.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/ Adams IL-Audrain MO-Boone MO-Brown IL-Callaway MO-Cole MO-Knox MO- Lewis MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO- Pike IL-Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Columbia, Fulton, Hannibal, Jefferson City, Mexico, Mount Sterling, Pittsfield, and Quincy 423 AM CST Thu Jan 16 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... * WHAT...Wintry mix expected. Total snow accumulations of up to three inches and ice accumulations of around one tenth to two tenths of an inch possible. Winds could gust as high as 30 mph. * WHERE...Portions of central, east central and northeast Missouri and west central Illinois. * WHEN...From late Thursday night through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch is advanced notice that the potential for severe winter weather exists in the Watch area, but it does not mean it is a certainty. Those in the Watch area should begin preparing in case the storm does materialize. If you have travel planned, you may want to adjust your travel time to avoid the storm. Also, you should use this advanced notice to make certain your vehicle is winterized. Make preparations at home by stocking emergency supplies, such as food, medicine, and extra heating fuel, just in case the storm makes travel impossible. This is especially important for those living in rural areas. && $$ Carney
183 WWUS43 KLSX 162057 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 257 PM CST Thu Jan 16 2020 MOZ041-042-047>050-171200- /O.UPG.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/ /O.NEW.KLSX.WW.Y.0002.200117T0900Z-200118T0600Z/ Audrain MO-Boone MO-Callaway MO-Cole MO-Moniteau MO-Osage MO- Including the cities of Columbia, Fulton, Jefferson City, and Mexico 257 PM CST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of up to one inch and ice accumulations of around two tenths of an inch. Winds gusting as high as 30 mph. * WHERE...Portions of central Missouri. * WHEN...From 3 AM Friday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commutes. * ADDITIONAL DETAILS...Temperatures below freezing and cold surfaces will allow precipitation to accumulate readily on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory is issued for a variety of winter weather conditions, such as snow, blowing snow, sleet, or freezing drizzle and rain. It only takes a small amount of wintry precipitation to make roads, bridges, sidewalks, and parking lots icy and dangerous. It is often difficult to tell when ice begins to form, so do not be caught off guard. The latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ MOZ018-019-026-027-034>036-051-171200- /O.UPG.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/ /O.NEW.KLSX.WW.Y.0002.200117T1200Z-200118T0600Z/ Knox MO-Lewis MO-Marion MO-Monroe MO-Montgomery MO-Pike MO- Ralls MO-Shelby MO- Including the cities of Bowling Green and Hannibal 257 PM CST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations 1 to 3 inches and ice accumulations of one to two tenths of an inch. Winds gusting as high as 30 mph. * WHERE...Portions of east central and northeast Missouri. * WHEN...From 6 AM Friday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commutes. * ADDITIONAL DETAILS...Temperatures below freezing and cold surfaces will allow precipitation to accumulate readily on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory is issued for a variety of winter weather conditions, such as snow, blowing snow, sleet, or freezing drizzle and rain. It only takes a small amount of wintry precipitation to make roads, bridges, sidewalks, and parking lots icy and dangerous. It is often difficult to tell when ice begins to form, so do not be caught off guard. The latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ ILZ095>097-171200- /O.UPG.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/ /O.NEW.KLSX.WW.Y.0002.200117T1500Z-200118T0600Z/ Adams IL-Brown IL-Pike IL- Including the cities of Mount Sterling, Pittsfield, and Quincy 257 PM CST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of 1 to 3 inches and ice accumulations of one to two tenths of an inch. Winds gusting as high as 30 mph. * WHERE...Adams IL, Brown IL and Pike IL Counties. * WHEN...From 9 AM Friday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Temperatures below freezing and cold surfaces will allow precipitation to accumulate readily on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory is issued for a variety of winter weather conditions, such as snow, blowing snow, sleet, or freezing drizzle and rain. It only takes a small amount of wintry precipitation to make roads, bridges, sidewalks, and parking lots icy and dangerous. It is often difficult to tell when ice begins to form, so do not be caught off guard. The latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. && $$ MOZ052-059-060-062-072-073-084-099-171200- /O.NEW.KLSX.WW.Y.0002.200117T1200Z-200118T0600Z/ Crawford MO-Franklin MO-Gasconade MO-Iron MO-Lincoln MO- Reynolds MO-Warren MO-Washington MO- Including the cities of Sullivan, Union, and Washington 257 PM CST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of up to one inch and ice accumulations of up to two tenths of an inch. Winds gusting as high as 30 mph. * WHERE...Portions of east central and southeast Missouri. * WHEN...From 6 AM Friday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commutes. * ADDITIONAL DETAILS...Temperatures below freezing and cold surfaces will allow precipitation to accumulate readily on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory is issued for a variety of winter weather conditions, such as snow, blowing snow, sleet, or freezing drizzle and rain. It only takes a small amount of wintry precipitation to make roads, bridges, sidewalks, and parking lots icy and dangerous. It is often difficult to tell when ice begins to form, so do not be caught off guard. The latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ ILZ058>060-064-065-069-070-074-079-098>102-MOZ061-063>065-074-075- 085-171200- /O.NEW.KLSX.WW.Y.0002.200117T1500Z-200118T0600Z/ Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jefferson MO- Jersey IL-Macoupin IL-Madison IL-Madison MO-Marion IL-Monroe IL- Montgomery IL-Randolph IL-Saint Charles MO-Saint Clair IL- Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Washington IL- Including the cities of Alton, Belleville, Cahokia, Centralia, Chester, Edwardsville, Farmington, Litchfield, Saint Charles, Saint Louis, Salem, Sparta, and Vandalia 257 PM CST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of up to one inch and ice accumulations of up to two tenths of an inch. Winds gusting as high as 30 mph. * WHERE...Portions of east central and southeast Missouri and south central and southwest Illinois. * WHEN...From 9 AM Friday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Temperatures below freezing and cold surfaces will allow precipitation to accumulate readily on untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory is issued for a variety of winter weather conditions, such as snow, blowing snow, sleet, or freezing drizzle and rain. It only takes a small amount of wintry precipitation to make roads, bridges, sidewalks, and parking lots icy and dangerous. It is often difficult to tell when ice begins to form, so do not be caught off guard. In Illinois, the latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. In Missouri, the latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ TES
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this winter storm watch went out at Jan 15, 11:41 AM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 15, 11:41 AM CST, 3 hours 13 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1141 AM CST Wed Jan 15 2020 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 350 AM CST Wed Jan 15 2020 Low pressure over Kansas this morning will move east-northeast today along a stalled front which is currently draped across northern Missouri and central Illinois. The low is forecast to be in the Ohio Valley by mid to late afternoon, and northwest flow behind the low will push the front southeast through Missouri and Illinois by 21-00Z. A 1045+mb Canadian high will follow the front down into the Midwest by Thursday morning, setting the stage for wintry weather on Friday. Temperatures ahead of the cold front today should be mild again...similar to yesterday ranging from the mid 40s in northeast Missouri and west central Illinois to near 60 in southeast Missouri. As the cold high builds south behind the front tonight, temperatures will fall into the teens in northeast Missouri and the low to mid 20 in southwest Illinois and southeast Missouri. Areas along and north of I-70 probably won't warm up above freezing on Thursday as the strong high moves across the Midwest. .LONG TERM... (Thursday Night through Tuesday) Issued at 350 AM CST Wed Jan 15 2020 The next upstream wave will move from the West Coast over the Rockies on Thursday night. Lee side cyclogenesis begins Thursday night as the wave approaches, and low level flow turns back to the south. Models remain in good agreement that warm advection precip will overspread the area from the southwest between 09Z-15Z. Forecast soundings continue to show a low level dry layer associated with the retreating high that will eat into the precipitation early on and initial precip type will likely be snow due to evaporative cooling. Latest guidance is a little warmer aloft, so a little more wintry mix is possible. I'm a little concerned that 2m temperatures on the GFS and ECMWF do not warm above freezing for much of the area until mid to late afternoon and temperatures aloft warm to a point where freezing rain looks possible. However, ensemble temperature guidance pushes surface temps above freezing almost immediately after warmer temperatures aloft begin changing the precip from snow to sleet and freeing rain. I decided to continue with the warmer surface temperatures since release of latent heat from the freezing rain should warm surface temps slightly, and southeast surface flow will tend to help with that warming process. Once the precip turns to rain it should stay that way through the end of the event on Saturday. Total liquid QPF through Saturday is down somewhat from yesterday's runs...now between 1 and 1.25 inches with storm total snow ranging from less than an inch in southeast Missouri up to around 4 inches northeast Missouri. Storm total icing looks like just a light glaze at this time, provided surface temperatures warm up as expected. A period of dry and cold weather is expected after the cold front moves through on Saturday. Another strong Canadian high moves from the northern Plains into the Mississippi Valley Sunday through Tuesday. This will bring the area below normal temperatures with highs mainly in the teens and 20s and lows in the single digits to low teens. Carney && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1141 AM CST Wed Jan 15 2020 IFR CIGs and persistently lower visibilities remain across northern MO and central IL including the KUIN terminal, while VFR CIGs have expanded for the remainder of the TAF sites with spotty minimal visibility issues. A surface cold front will move through our region this afternoon and shift winds from the NW and strengthen them with gusts to 20kts at times. This, in turn, will drag the area of lower CIGs back into KCOU and the STL metro sites with CIGs dropping into the 1000-1900ft range and should continue until clearing out tonight, with VFR conditions to prevail for the remainder of the valid period. SPECIFICS FOR KSTL: CIGs are expected bounce between low-end VFR and high-end MVFR over the next few hours with a preference for high-end MVFR. This should all trend downward heading into late afternoon behind a cold front as the lower CIGs to the NW advect back into the area, but should stay in the 1000-1900ft range until clearing occurs around midnight. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jan 15, 3:59 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 359 AM CST Wed Jan 15 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 359 AM CST Wed Jan 15 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Snow is likely late Thursday night into early Friday. Snow is expected to change over to sleet and freezing rain before changing to rain Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 8:20 PM CST | Dense Fog Advisory | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 7 hr |
Nearby
Winter Storm Watches in Missouri, 2020Winter Storm Watches in Illinois, 2020Every winter storm watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.